Most everyone experiences tiredness, weakness, diarrhea or weight loss at some point in their lives. When such symptoms occur simultaneously or severely, or they persevere, they may indicate a serious medical condition. Common causes of diarrhea include viruses, infections and digestive disorders; weight loss, reduced appetite and fatigue may accompany diarrhea, according to the Mayo Clinic. Medications and laxative abuse are also linked with similar symptoms. Consult a doctor for severe or persistent symptoms.
Colitis is a disease that causes inflammation and ulcers, or sores, in the rectum and large intestine lining. Diarrhea is one of the most common symptoms of colitis, according to the National Digestive Diseases Information Clearinghouse. Sufferers may also experience abdominal pain, weakness, lethargy and unintentional weight loss. Though the specific cause of colitis remains unknown, adverse immune system reactions contribute to it, as does stress and consuming certain foods. When diarrhea and weight loss are severe, dehydration, reduced growth rate in children and malnutrition may occur. Colitis tends to run in families, and most frequently affects people between ages 15 and 30.
Gastroenteritis is a condition marked by inflammation of the stomach, small intestine and large intestine. It is often caused by viral and bacterial infections. Indigestion, certain foods, emotional stress and drug use may also contribute. Symptoms of gastroenteritis can include mild to moderate diarrhea, physical weakness, exhaustion, loss of appetite, nausea and vomiting. Though gastroenteritis may dissipate within several days without need for medical treatment, long-term or recurrent symptoms can cause nutrient deficiencies, dehydration and unintentional weight loss, according to the "Merck Manual of Diagnosis and Therapy." Elderly individuals, children and others with weak immune systems are at the highest risk for serious complications.
Laxative abuse can cause physical and emotional exhaustion, diarrhea and weight loss. In an interview with "Eating Disorders Review," published in July 2005, substance abuse specialist, Dr. Cynthia Bulik, described laxative abuse as a dangerous practice frequently seen in people with bulimia. Symptoms of laxative abuse include diarrhea, weakness, abdominal cramping, dehydration and weight loss. Though people with eating disorders often use laxatives as a means of purging or losing weight, weight loss derives from water loss--not fat or calorie loss, according to Bulik. People with chronic constipation may also become dependent upon laxatives. The more laxatives a person takes, the more likely he or she is to become dependent and require additional doses to induce bowel movement.